Regular Aspirin Use May Cause Blindness

When you reach a certain age, your doctor may recommend you take low dose aspirin to help prevent clotting which can lead to strokes and heart attacks.  Unfortunately, this advice has been given for decades, before all the studies were in.  The latest research may ask you to flip the proverbial coin: thin your blood or go blind.  Which would you choose?

Taking aspirin for a long time may be linked to blindness, a study suggests.   (Shutterstock)

Taking aspirin for a long time may be linked to blindness, a study suggests. (Shutterstock)

The fact is taking aspirin on a regular basis for years and years may be a factor in macular degeneration, a study suggests. According to the research, those with a long-term aspirin regime face twice the risk of “wet” age-related macular degeneration, or wet AMD. The illness causes blindness in the center of one’s field of vision. But use of the drug can lower the risk of stroke and heart attack—and there’s not enough information yet to suggest regular takers should stop, researchers say.

The study reviewed 2,389 people whose average age was in the mid-60s; a tenth of them were taking aspirin at least once weekly, the BBC reports. Participants had their eyes tested every five years for 15 years. By the study’s end, some 9.3% of regular aspirin users suffered wet AMD, while 3.7% of those who didn’t take it regularly developed the disease. Still, “for patients at risk of cardiovascular disease, the health risks of stopping or not prescribing aspirin are much higher than those of developing wet AMD,” researchers said.

Follow MadMike’sAmerica on Facebook and Twitter, and don’t forget to visit our HOME PAGE.

If you liked our story please share it at REDDIT.COM and PINTEREST as well as TUMBLR.

Did you like this? Share it:
Posted by on January 28, 2013. Filed under NEWS I FIND INTERESTING. You can follow any responses to this entry through the RSS 2.0. You can leave a response or trackback to this entry
Back to Main Page

3 Responses to Regular Aspirin Use May Cause Blindness

  1. James Smith Reply

    January 28, 2013 at 6:28 am

    “for patients at risk of cardiovascular disease, the health risks of stopping or not prescribing aspirin are much higher than those of developing wet AMD,”

    For me, that is the most important sentence. I have been taking a small aspirin daily for well over 20 years. After having a stroke in the early 90s, no doctor has ever recommended I stop.

    Lately, I have doubled the dose to alleviate some problems with possible arthritis in my left hand. I split a 300 mg aspirin and take half in the morning and half in the evening, both with meals.

    I do have a problem with “floaters,” especially in my left, weaker, eye. Different ophthalmologists have said nothing can really be done but not to worry unless there is a sudden change. I have wondered if there isn’t a procedure where they remove the fluid from your eye, filter out the floaters and return the fluid? It seems possible, but maybe not. Or perhaps no medical people regard it as worth the resources to do anything?

    • Bill Formby Reply

      January 28, 2013 at 1:02 pm

      James, while I still take the smaller dose for cardiovascular reasons I take naproxin (Advil) for the arthritis. I take 400 mg in the morning and 400 mg in the evening. I have arthritis pretty bad in my left hand and both my knees and I have found that this helps a great deal.

  2. Michael John Scott Reply

    January 28, 2013 at 4:58 pm

    I have to take Tamoxifen subsequent to last year’s cancer diagnosis, and it can cause blood clots, so it’s an aspirin a day for me, forever, it seems.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.